Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 142, NWS Omaha, NE

May 23, 2007Cass County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 23, 2007, 7:08 PM CDT for Cass County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2007, 7:08 PM CDT (00:08 UTC)
Expired
May 23, 2007, 8:04 PM CDT
In force
56 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cass County, NE

The radar

The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:42 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 23, 3:42 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
342 PM CDT WED MAY 23 2007

.DISCUSSION...

FOR THE SHORT TERM PERIODS TONIGHT THROUGH SATURDAY...MAIN CONCERN
IS FLASH FLOOD POTENTIAL TONIGHT OVER MOST OF CWA. HPC HAS PORTIONS
OF THE CWA COVERED WITH A MODERATE RISK FOR EXCESSIVE RAINFALL
THROUGH THURSDAY AFTERNOON...AND THE POTENTIAL FOR UP TO 5 INCHES
LOCALLY WITH STRONGER THUNDERSTORMS. AMPLE MOISTURE IN PLACE WITH AN
AXIS OF HIGH PWS FROM THE GULF STATES TO THE UPPER MIDWEST. AN 18Z
SOUNDING HERE SHOWED PWS VALUE OF 1.33...A BIT OVER 150% OF NORMAL.
ACTIVITY WILL DEVELOP AS STRONG DYNAMICS FROM APPROACHING UPPER LEVEL
VORT MAX CURRENTLY ROUNDING THE BASE OF MAIN UPPER TROF OVER THE
ROCKIES ENVELOPS THE PLAINS. MEANWHILE A NEARLY STAGNANT SURFACE
BOUNDARY EXTENDED FROM ABOUT SRN MN THROUGH ERN NEB AND NRN KS. A
SECOND...STRONGER BOUNDARY WAS UPSTREAM AND WAS PUSHING ACROSS THE
WRN DAKOTAS. LARGE SCALE LIFT INCREASES DRAMATICALLY THIS EVENING AS
UPPER DYNAMICS INCREASE VIA FAVORABLE JET POSITION/RRQ DIVG AND
INCREASING DPVA COMBINES WITH STOUT BOUNDARY LAYER CONVERGENCE
ASSOCIATED WITH SECONDARY SURFACE FRONT PUSHING THROUGH. PCPN
EFFICIENCY ALSO FAVORABLE FOR HEAVY RAIN WITH DEEP WARM CLOUD DEPTH
FROM CLOUD BASE TO 3KM. THEREFORE WILL POST FLASH FLOOD WATCH AREAS
SOUTHEAST OF A LINE FROM ABOUT PLATTE COUNTY TO WAYNE COUNTY
THROUGH 12Z THURSDAY. THROUGH THURSDAY AFTERNOON MODELS QUICKLY SHIFT
BEST FORCING/MOISTURE WELL EAST OF THE CWA. HOWEVER...WILL GO WITH
TOKEN SLGT POPS DURING THE AFTERNOON IN CASE OF POST-FRONTAL
ACTIVITY. OTHERWISE...DRY FORECAST IN PLACE UNTIL FRIDAY NIGHT WHEN
LOW LEVEL JET KICKS IN AND ADVECTS MORE GULF MOISTURE INTO THE
PLAINS...POSSIBLY POPPING OFF SOME WARM SECTOR ELEVATED CONVECTION.
WILL CONTINUE POPS INTO SATURDAY AS ANOTHER NORTHERN PLAINS WAVE
PUSHES THE NEXT COLD FRONT ACROSS THE CWA.

IN THE EXTENDED PERIODS SUNDAY THROUGH WEDNESDAY...ACTIVE WEATHER
ANTICIPATED WITH AMPLE GULF MOISTURE AVAILABLE COINCIDING WITH A
SERIES OF FROPAS. ON SUNDAY MODELS DEPICT SURFACE HIGH PRESSURE
CENTERED NEAR THE DAKOTAS EXTENDING INTO PORTIONS OF THE CENTRAL
PLAINS AND PUSHING THE SURFACE COLD FRONT INTO KS/MO. MODELS SUGGEST
THE BOUNDARY LIFTING NORTHWARD BY LATE AFTERNOON SUNDAY AND ACROSS
THE CWA SUNDAY NIGHT. IT APPEARS HPC IS FAVORING THE ECMWF/CMC
SOLUTION OF PLACING SURFACE LOW OVER CENTRAL HIGH PLAINS MOVING THE
BOUNDARY NORTHWARD WHILE THE GFS SEEMS TO DELAY IT NORTHWARD TILL
MONDAY. ALL THIS IN PART TO DIFFERING LARGE SCALE PATTERN ACROSS THE
CONUS. ECMWF/CMC PROG SHARPER PACIFIC NW TROF WHILE GFS FLOW IS
FLATTER...THUS THE MORE PROGRESSIVE SOLUTION BY THE ECMWF/CMC. WILL
THEREFORE COVER THE CWA WITH SMALL POPS THROUGH SUNDAY NIGHT. MAY
SEE SOME LINGERING PCPN MAINLY NE CWA ON MONDAY AS WELL AS SURFACE
LOW SLIDES FROM ERN WY TO THE DAKOTAS BY LATE AFTERNOON AND
BOUNDARY EXITS. FROM MONDAY NIGHT ON UNCERTAINTIES ARE ABOUND AS
LONG RANGE MODELS CONTINUE TO DIVERGE. HPC STILL THOUGH STRONGLY
FAVORING THE ECMWF/CMC SOLUTIONS AS THEY WERE SUPPORTED BY
NCEP/EURO ENSEMBLES. THIS SUGGESTS STRONG UPPER LOW WILL SLIDE
EASTWARD ACROSS SOUTHERN CANADA DAY 6/7 WITH A PRE-FRONTAL TROF
MOVING THRU THE PLAINS WITH THE NEXT COLD FRONT FOLLOWING ALONG.
FROPA ACROSS THE CWA WOULD APPEAR TO BE TUES NIGHT/WED MORNING
TIME FRAME...THUS SUGGESTING SMALL POPS REASONABLE FOR NOW.

AVIATION...

FOR KOFK/KOMA/KLNK...HEAVY TO EXTREME RAINFALL LIKELY BEGINNING
AFTER 01Z FOR ALL TAF SITES. CIGS GENERALLY MVFR WITH OCCASIONAL IFR
CONDITIONS INVOF STRONG/SEVERE THUNDERSTORMS MAINLY FOR KOMA &
KLNK. SEVERE THREAT SHOULD DIMINISH SOMETIME AFTER O6Z...BUT HEAVY
RAIN POTENTIAL WILL CONTINUE THRU 12Z THURSDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ043-055-056-
     069-079-080-090-091.

&&

DEE
Hazardous weather outlook, May 23, 5:15 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT WED MAY 23 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
515 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY ACROSS
EXTREME SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA...WHERE SEVERE
THUNDERSTORM WATCH NUMBER 290 IS IN EFFECT UNTIL 8 PM. LARGE HAIL
IS THE MAIN THREAT...WITH DAMAGING WINDS POSSIBLE.

ALSO...A FLASH FLOOD WATCH IS IN EFFECT UNTIL THURSDAY MORNING FOR
AREAS SOUTHEAST OF A LINE FROM GENOA TO WAYNE IN EASTERN NEBRASKA...
AND ACROSS ALL OF SOUTHWEST IOWA.

A SLOW MOVING FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORM
ACTIVITY...WITH HEAVY RAINFALL MOSTLY LIKELY DEVELOPING TOWARD
MIDNIGHT.

THUNDERSTORM CHANCES WILL DIMINISH BY THURSDAY AFTERNOON AS THE
FRONT QUICKLY PUSHES EASTWARD FROM THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY NIGHT...
CONTINUING THROUGH MEMORIAL DAY WEEKEND...AND INTO EARLY NEXT WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES AND SURFACE FRONTS CROSSING
THROUGH THE PLAINS WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS EAST CENTRAL AND
SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA THIS EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLASH FLOODING IN ADDITION
TO SEVERE HAIL OR WIND DAMAGE.

DEE

In the hours before

Local storm report, May 23, 2:51 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
251 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             4 SW SIDNEY             40.71N 95.70W
05/23/2007  E0.75 INCH       FREMONT            IA   TRAINED SPOTTER

&&

DNIETFEL
Local storm report, May 23, 3:16 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
316 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             RED OAK                 41.01N 95.22W
05/23/2007  M0.88 INCH       MONTGOMERY         IA   LAW ENFORCEMENT

0314 PM     HAIL             RED OAK                 41.01N 95.22W
05/23/2007  E1.00 INCH       MONTGOMERY         IA   LAW ENFORCEMENT

&&

MILLER
Local storm report, May 23, 3:49 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
349 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SHENANDOAH              40.76N 95.37W
05/23/2007  M1.50 INCH       PAGE               IA   LAW ENFORCEMENT

&&

MILLER
Local storm report, May 23, 4:05 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
405 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 N STANTON             41.02N 95.10W
05/23/2007  M0.75 INCH       MONTGOMERY         IA   PUBLIC

0350 PM     HAIL             5 NE STANTON            41.03N 95.04W
05/23/2007  M0.75 INCH       MONTGOMERY         IA   PUBLIC

&&

MILLER
Local storm report, May 23, 4:58 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
458 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             RED OAK                 41.01N 95.22W
05/23/2007  M1.00 INCH       MONTGOMERY         IA   PUBLIC

&&

MILLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.